From the Desk of Doc Smo: Could Acetaminophen be Toxic?

Oh no, not again. It is happening again! When I was a doctor-in-training in the trenches with the sickest of the sick in a teaching hospital, we used to take care of children with a disease that is not seen anymore called Reyes Syndrome. The typical story of a child with Reyes syndrome went as follows: a previously healthy teen came down with influenza or chickenpox, and a few days into their illness—when they should have been improving— they started vomiting, getting disoriented and combative and then going into a coma with liver failure. Death was certain without heroic measures by an experienced intensive care team. Can you imagine your child experiencing such a thing?

 

During the 70’s, a veritable epidemic of Reyes syndrome started occurring all over the country. No one knew what caused the syndrome, but some clever researchers began to believe that the combination of a severe viral infection along with the ingestion of ASPIRIN was to blame. I remember the response that my colleagues and I had to such a simple answer….nonsense.  It can’t be that simple. No way. Well, it turns out that it was that simple.  When children were prevented from taking aspirin when they had a severe viral infection, Reyes syndrome disappeared.  To this day, there are still warnings on aspirin labels discouraging teens from taking aspirin.

 

Now, let’s fast forward to December 2011 and an article in Pediatrics linking ACETOMENOPHEN (Tylenol) with the increasing incidence of asthma that has occurred in the past 25 years.  Could it be that the ‘trusted,’ ‘safe,’ ‘harmless’ medicine that doctors and families have relied on for control of pain and fever actually triggers asthma in susceptible individuals?  Such talk must be heresy, pure blasphemy. Evidence is building that in genetically susceptible children, taking acetaminophen can CAUSE ASTHMA. Response in the medical field has been largely the same as in the 70’s with ASPIRIN: first disbelief, then skepticism, and finally acceptance.

 

Thus, another treatment that we once thought was benign may turn out to have unintended consequences. There is no free lunch, and no actions are carried out in a vacuum. Every action has consequences, even those that seem so safe and benign. Both parents and doctors need to rethink medicine from the ground up. Are the benefits great enough to warrant the inevitable unintended consequences? These are calculations for both parents and doctors to make together. I don’t know if we have the final answer yet with regards to the link between Acetaminophen and asthma, but my experience with aspirin in the 70’s has taught me to keep an open mind.  We will see.

 

John McBride, The Association of Acetaminophen and Asthma Prevalence and Severity, Pediatrics Vol 128, Number 6, December 2011.

Leave a Reply

Your email address will not be published. Required fields are marked *